Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 231, NWS Des Moines, IA

July 13, 2006Carroll County, Crawford County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 13, 2006, 3:22 PM CDT for Carroll County, Crawford County, Iowa. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2006, 3:22 PM CDT (20:22 UTC)
Expired
Jul 13, 2006, 4:15 PM CDT
In force
53 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Carroll County, IA, Crawford County, IA

The radar

The Des Moines radar (KDMX), 115 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 3:33 PM CDTTSTM WND GST 60Vail, IA
Jul 13, 3:33 PM CDTNON-TSTM WND GST 60Vail, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 12:21 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1747 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 132021
SVRDMX
IAC027-047-132115-
/O.NEW.KDMX.SV.W.0231.060713T2022Z-060713T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
322 PM CDT THU JUL 13 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CARROLL COUNTY IN WEST CENTRAL IOWA
  EASTERN CRAWFORD COUNTY IN WEST CENTRAL IOWA

* UNTIL 415 PM CDT

* AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTH OF ODEBOLT TO 8
  MILES EAST OF DENISON TO MANILLA...AND MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MANNING BY 335 PM CDT.
  CARROLL BY 345 PM CDT.
  GLIDDEN BY 400 PM CDT.

THE TOWNS OF VAIL...WESTSIDE...ASPINWALL...ARCADIA...BREDA...
HALBUR...TEMPLETON...CARROLL AIRPORT...LIDDERDALE AND WILLEY ARE ALSO
IN THE PATH OF THESE SEVERE THUNDERSTORMS.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4221 9527 4204 9531 4188 9543 4187 9465
      4202 9465 4220 9466

$$

KINNEY
3 follow-up statements
000 
WWUS53 KDMX 132033
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
334 PM CDT THU JUL 13 2006

IAC027-047-132115-
/O.CON.KDMX.SV.W.0231.000000T0000Z-060713T2115Z/
CRAWFORD IA-CARROLL IA-
334 PM CDT THU JUL 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CARROLL AND
EASTERN CRAWFORD COUNTIES UNTIL 415 PM CDT...

AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES SOUTH OF LAKE VIEW TO 9 MILES NORTH OF MANNING
TO MANILLA...MOVING EAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MANNING BY 345 PM CDT.
  CARROLL BY 355 PM CDT.
  GLIDDEN BY 410 PM CDT.

THE TOWNS OF WESTSIDE...VAIL...ASPINWALL...ARCADIA...BREDA...
HALBUR...TEMPLETON...LIDDERDALE...CARROLL AIRPORT AND WILLEY ARE ALSO
IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS.

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4221 9527 4204 9531 4188 9543 4187 9465
      4202 9465 4220 9466

$$

KINNEY
000 
WWUS53 KDMX 132049
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
348 PM CDT THU JUL 13 2006

IAC027-047-132115-
/O.CON.KDMX.SV.W.0231.000000T0000Z-060713T2115Z/
CRAWFORD IA-CARROLL IA-
348 PM CDT THU JUL 13 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CARROLL AND
EASTERN CRAWFORD COUNTIES UNTIL 415 PM CDT...

AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 8 MILES NORTHWEST OF CARROLL TO 7 MILES WEST OF
CARROLL TO MANNING...MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  CARROLL BY 355 PM CDT.
  GLIDDEN BY 410 PM CDT.

THE TOWNS OF ASPINWALL...BREDA...ARCADIA...WESTSIDE...HALBUR...
TEMPLETON...LIDDERDALE...CARROLL AIRPORT...WILLEY AND LANESBORO ARE
ALSO IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS.

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

A TRAINED SPOTTER ESTIMATED THUNDERSTORM WIND GUSTS TO 60 MPH AT 333 
PM NEAR VAIL IN CRAWFORD COUNTY. 

LAT...LON 4221 9527 4204 9531 4188 9543 4187 9465
      4202 9465 4220 9466

$$

KINNEY
000 
WWUS53 KDMX 132118
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
416 PM CDT THU JUL 13 2006

IAC027-047-132126-
/O.EXP.KDMX.SV.W.0231.000000T0000Z-060713T2115Z/
CRAWFORD IA-CARROLL IA-
416 PM CDT THU JUL 13 2006

...THE SEVERE THUNDERSTORM WARNING FOR CARROLL COUNTY HAS BEEN 
ALLOWED TO EXPIRE...
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CRAWFORD COUNTY HAS 
BEEN REPLACED BY A SEVERE THUNDERSTORM WARNING FOR SOUTHERN CRAWFORD 
COUNTY.

AT 414 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING IN CARROLL HAVE 
WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE 
ALLOWED TO EXPIRE.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4221 9527 4204 9531 4188 9543 4187 9465
      4202 9465 4220 9466

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:30 PM CDT, 52 minutes earlier.

Area forecast discussion, Jul 13, 2:30 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
230 PM CDT THU JUL 13 2006

.DISCUSSION...

CHALLENGES REMAIN IN THIS PACKAGE...NOT SO MUCH FOR IMPENDING HEAT
THAT WILL BE ARRIVING SHORTLY...BUT IN SHORT TERM TRENDS TNT AS A
LOT COMING TOGETHER TO FAVOR SVR STORMS AND POSSIBLE HEAVY RAINFALL.
SFC BOUNDARY ALREADY LIFTING NORTH INTO CENTRAL IA BY 16Z. DEEP
MOISTURE POOLING BELOW H700 THIS AM WITH PWATS 1-1.5 INCHES ATTM
...EXPECTING THIS TO INCREASE THROUGH THE PM/EVEN HOURS. H850
BOUNDARY FARTHER NORTH AND THIS SHOULD HELP FOCUS ANY MCS SOUTHEAST
WITH TIME. SVR THREAT INCREASING AS MIDLVL LAPSE RATE...CAPES AND
LOWLVL MOISTURE REMAIN HIGH...THOUGH TNT WE HAVE DRIER AIR ABOVE
H700...UNLIKE THIS PAST MON NIGHT.  MAIN THREAT REMAINS TO BE HAIL
...WIND ...LOCALLY HEAVY RAINFALL POSSIBLE. TNT AS CLUSTER MOVES
OVER THE CWA CORFIDI VECTORS REMAIN LIGHT WHICH WOULD AGAIN FAVOR
HEAVY RAINFALL. CURRENT THINKING IS THAT CORRIDOR EITHER SIDE OF A
KSUX-KRBL LINE WOULD BE FAVORED FOR MOST ACTIVE WEATHER WITH
MOD-HEAVY RAINFALL AMOUNTS POSSIBLE HERE. AMTS POSSIBLE TO 2-4
INCHES WITH HEAVIER STORMS. STORMS SHOULD CONTINUE INTO THE
OVERNIGHT FOR PORTIONS OF CENTRAL AND SOUTHEAST CWA WITH A SECOND
ROUND POSSIBLE. CURRENT WATCH OUT TIL 03Z. STORMS WILL EXIT TO EAST
BY EARLY FRIDAY AM WITH SOME LINGERING ST AND FOG. FRI SHOULD BEGIN
TO WARM UP NICELY...ONCE ST/FOG BURN OFF BY AFTERNOON. WARMEST
READINGS WEST ON FRI. TDS WILL BE ON THE RISE AS WELL THOUGH THE
WEEKEND.

LONGER TERM FORECAST STILL FOCUS ON PROLONGED PERIOD OF HEAT FOR THE
REGION. MEX/MEN GUIDANCE STILL VERY HIGH INTO THE MID/UPPER 90S
...HOWEVER GFS BASED AND TIMING STILL SUSPECT. GEM/EURO PAINT A
SLIGHTLY DIFFERENT PICTURE AND WOULD AGAIN FAVOR WARMEST 2 DAY
PERIODS SAT/SUN AND AGAIN TUE/WED OF NEXT WEEK. POSSIBLE NORTHERN
STREAM SYSTEMS KNOCKING RIDGE BACK A TOUCH WITH POTENTIAL FOR SOME
CONVECTION ALONG THE LEADING EDGE OF THE CAP FOR MON/THURS OVER
NORTHEASTERN SECTIONS.  EXPERIENCE SHOWS THAT LESS CHANCES FOR RAIN
MON TIME FRAME SO WILL LEAVE DRY BUT THUR A DIFFERENT MATTER. COORD
HAS LEFT DRY FOR NOW GIVEN UNCERTAINTY BEYOND DAY5. OTHER CONCERNS
THIS PERIOD WILL THE BE NEED FOR A HEAT ADVISORY. STILL ON THE
BORDER HERE WITH COMPUTED HEAT INDICES OUT TO DAY7...BUT WITH THIS
PAST RAIN EVENT MON NIGHT/TUES AND POTENTIAL FOR ADDITIONAL
LOCALIZED HEAVY RAINFALL TNT...POCKETS OF HI IN THE 105+ RANGE
LOOKING POSSIBLE.  QUESTION REMAINS AS TO WHERE...SINCE MOST OF THE
RAIN HAS FALLEN EAST OF THE EXPECTED HIGHEST TEMPERATURES THIS
UPCOMING EVENT. WATCH WORD FOR NOW IS WE WILL BE VERY CLOSE TO
MEETING ADVISORY CRITERIA...ESPECIALLY SUNDAY AND POSSIBLY AGAIN
TUES/WED. SINCE AT WORST ONLY AN ADVISORY IS EXPECTED...NO NEED TO
ISSUE A WATCH ATTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...SVR WATCH 594 FAR WEST TIL 03Z.

REV
Hazardous weather outlook, Jul 13, 12:18 PM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1218 PM CDT THU JUL 13 2006

IAZ004-015-023-033>035-044>046-057-058-070-071-081-141100-
EMMET-PALO ALTO-POCAHONTAS-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-
GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-
1218 PM CDT THU JUL 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP DURING PEAK HEATING
OF THIS AFTERNOON...A FEW MAYBE SEVERE.

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND INTO
THE NIGHTTIME. THESE STORMS MAY BE SEVERE WITH DAMAGING WIND IN
EXCESS OF 60 MPH...AND LARGE HAIL. LOCALIZED HEAVY RAINFALL MAYBE
SUFFICIENT TO PRODUCE FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

IAZ005>007-016-017-024>028-036>039-047>050-059>062-072>075-
082>086-092>097-141100-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-
FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-
STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-MADISON-WARREN-
MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
1218 PM CDT THU JUL 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
EASTERN IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS MAY DEVELOP DURING PEAK HEATING
OF THIS AFTERNOON...BUT THEY ARE NOT EXPECTED TO BE SEVERE UNTIL
EARLY EVENING.

SCATTERED THUNDERSTORMS ARE THEN EXPECTED IN THE EVENING AND
OVERNIGHT...OF WHICH A FEW MAYBE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. LOCALIZED HEAVY RAINFALL MAYBE SUFFICIENT TO PRODUCE
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEEDED THIS EVENING.

MYERS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:17 PM CDTSevere Thunderstorm WarningDMXSac43 min
Jul 13, 4:14 PM CDTSevere Thunderstorm WarningDMXCrawford46 min
Jul 13, 4:21 PM CDTSevere Thunderstorm WarningDMXWayne29 min
Jul 13, 4:48 PM CDTSevere Thunderstorm WarningDMXCarroll57 min
Jul 13, 5:23 PM CDTSevere Thunderstorm WarningDMXPalo Alto22 min
Jul 13, 5:41 PM CDTSevere Thunderstorm WarningDMXAudubon16 min
Jul 13, 5:52 PM CDTSevere Thunderstorm WarningDMXGuthrie38 min
Jul 13, 6:03 PM CDTSevere Thunderstorm WarningDMXStory34 min
Jul 13, 6:04 PM CDTSevere Thunderstorm WarningDMXDallas, Polk41 min
Jul 13, 6:09 PM CDTSevere Thunderstorm WarningDMXMarion, Warren51 min
Jul 13, 6:09 PM CDTSevere Thunderstorm WarningDMXMarion, Warren51 min
Jul 13, 6:16 PM CDTSevere Thunderstorm WarningDMXPolk44 min
Jul 13, 6:23 PM CDTSevere Thunderstorm WarningDMXMadison31 min
Jul 13, 6:26 PM CDTSevere Thunderstorm WarningDMXMarion, Warren33 min
Jul 13, 6:40 PM CDTSevere Thunderstorm WarningDMXClarke, Union50 min
Jul 13, 6:42 PM CDTSevere Thunderstorm WarningDMXLucas33 min
Jul 13, 6:47 PM CDTSevere Thunderstorm WarningDMXDecatur58 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.